Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Lancet. 1978 Nov 25;2(8100):1116-8.

Toxic-shock syndrome associated with phage-group-I Staphylococci.

Abstract

Seven children (aged 8--17 years) presented with a high fever, headache, confusion, conjunctival hyperaemia, a scarlatiniform rash, subcutaneous oedema, vomiting, watery diarrhoea, oliguria, and a propensity to acute renal failure, hepatic abnormalities, disseminated intravascular coagulation, and severe prolonged shock. One patient died, one had gangrene of the toes, and all have had fine desquamation of affected skin and peeling of palms and soles during convalescence. Five patients were studied prospectively. Staphylococcus aureus related to phage-group I was isolated from mucosal (nasopharyngeal, vaginal, tracheal), or sequestered (empyema, abscess) sites, but not from blood. This organism produces an exotoxin which causes a positive Nikolsky sign in the newborn mouse and which is biochemically, pathologically, and immunologically distinct from phage-group-II stapphylococcal exfoliatin.

PMID:
82681
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk